North Dakota, 2005

Tornadoes and Flash Flooding in North Dakota, July 10 to 11, 2005

July 10 to 11, 2005 · NWS FGF · 16 events in 5 counties and zones

8 hail, 4 tornado, 3 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 10, 1:10 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 10, 1:10 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
210 PM CDT SUN JUL 10 2005

.SHORT TERM...
MAIN QUESTION THIS AFTERNOON/EVENING WILL BE CONVECTIVE INITIATION
ALONG AND NORTH OF BOUNDARY. CUMULUS FIELD HAS DEVELOPED ALONG
BOUNDARY FROM JUST NORTHWEST OF BIS TO NW OF DVL. THIS ACTIVITY
LOOKS TO BE BASED NEAR THE BOUNDARY LAYER...ALTHOUGH CAPPING
INVERSION HAS INHIBITED DEVELOPMENT THUS FAR. DEWPOINTS ARE IN THE
LOW/MID 70S AHEAD OF BOUNDARY...ALONG WITH ML CAPES FROM
2500-3500J/KG...SO EXTREME INSTABILITY IS THERE IF STORMS CAN
DEVELOP. ML CIN VALUES ARE STILL AROUND 150 J/KG...BUT RUC/NAM
ERODE CAP BY 00Z.

FOR TONIGHT...STRONG SHORTWAVE WILL APPROACH WESTERN DAKOTAS. THIS
COUPLED WITH FORCING AND ISENTROPIC LIFT OVER SFC BOUNDARY WILL AID
THUNDERSTORM DEVELOP THIS EVENING AND OVERNIGHT. EXPECT STORMS TO
DEVELOP IN CENTRAL/WESTERN ND LATE THIS AFTERNOON IN ASSOCIATION
WITH SHORTWAVE. THERE COULD BE MORE THUNDERSTORM DEVELOPMENT TO THE
NORTHEAST JUST NORTH OF SFC BOUNDARY INTO NORTHEAST ND LATE THIS
AFTERNOON AND EVENING. THE BEST SHEAR FOR SUPERCELLS WILL BE IN OUR
FAR NW AREA...BUT IF CAP CAN BREAK STORMS WILL DEVELOP EXPLOSIVELY
WITH TORNADIC POTENTIAL AS WELL. CAP SHOULD SLOWLY ERODE OVERNIGHT
WITH A COMPLEX PROBABLY DEVELOPING IN CENTRAL ND OVERNIGHT AND
MOVING INTO EASTERN ND LATE. WILL HIT THUNDER CHANCES HARDEST IN
NORTHEAST ND INTO EXTREME NW MN WHERE CAP WILL BREAK FIRST.
POTENTIAL FOR HEAVY RAIN AND SEVERE WEATHER WILL EXIST WHERE STORMS
ARE...SO WILL MENTION IN GRIDS. FLASH FLOOD WATCH IN DVL BASIN INTO
KITTSON COUNTY TONIGHT-MON LOOKS GOOD...AND WILL NOT EXPAND TO THE
SOUTH AT THIS TIME. THIS AREA WILL RECEIVE THE FOCUS OF THE LOW
LEVEL JET AND BEST MOISTURE POOLING ALONG BOUNDARY...AND THEY HAVE
BEEN VERY WET OF LATE.

ON MONDAY...BOUNDARY SLOWLY MOVES EAST ALONG WITH INSTABILITY AND
HIGH PRECIPITABLE WATER VALUES. THEREFORE WILL MOVE THUNDER SLOWLY
FROM WEST TO EAST DURING THE DAY. THUNDER WILL LINGER IN EASTERN
AREAS MONDAY NIGHT BEFORE MOVING EAST OF REGION BY TUESDAY. WILL
MENTION SEVERE WORDING/HEAVY RAIN TOMORROW WITH ML CAPES TO 1500
J/KG ALONG WITH PLENTY OF MOISTURE AVAILABLE.

BY TUESDAY/WED...EXPECT A DRY PERIOD WITH TEMPERATURES ABOVE NORMAL
AND HIGH PRESSURE IN CONTROL.

.LONG TERM (THU-SUN)...
TWO SYSTEMS TO POSSIBLY AFFECT THE FCST AREA....ONE THU NIGHT-FRIDAY
AND THE OTHER ON SUNDAY.  CANADIAN/GFS IN AGREEMENT ON GENERAL UPPER
AIR PATTERN...WITH BUILDING RIDGE INTO THURSDAY FOLLOWED BY NEXT 500
MB TROUGH WHICH WILL MOVE THRU MT INTO CANADA.  SFC LOW WILL DEVELOP
ERN MT/SE SASK THURSDAY.  LOOKS LIKE MAIN 500 MB SHORT WAVE AND SFC
LOW WILL TRACK JUST NORTH OF THE INTERNATIONAL BORDER AND THUS MAIN
FORCING NORTH OF THE AREA.  GFS MODEL IS FASTER THAN CANADIAN...WITH
GFS MOVING LOW AND FRONT THRU THU NIGHT WHILE CANADIAN MORE SO ON
FRIDAY.  BUT BOTH MODELS KEEP PCPN NORTH CLOSER TO DYNAMICS...SO
ATTM WILL KEEP IT DRY.  NEXT SYSTEM POSSIBLE ON SUNDAY AS NEXT LOW
DEVELOPS IN HIGH PLAINS WITH CANADIAN/GFS AGAIN SHOWING SOME
BOUNDARY SETTING UP OVER SOUTH DAKOTA.  CONSISTENT RUN TO RUN FROM
GFS IN SHOWING PCPN SUNDAY...SO DID ADD A LOW POP FOR LATE IN THE
EXTENDED.

&&
.AVIATION...
FRONT OVER WRN ND WILL ONLY SLOWLY MOVE EAST...MOVING INTO THE
GFK/FAR AREA AROUND 18Z.  PATCHY HIGH AND MID CLOUD DEVELOPMENT THIS
AFTN AND TONIGHT EAST OF THE FRONT WITH CHANCE OF THUNDERSTORMS
ENTERING THE PICTURE AFTER 06Z. TIMING AND COVERAGE STILL
QUESTIONABLE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNING FOR PEMBINA COUNTY UNTIL 18Z MON
FLASH FLOOD WATCH DEVILS LAKE BASIN TONIGHT-MONDAY.
MN...AREAL FLOOD WARNING FOR KITTSON COUNTY UNTIL 18Z MON. FLASH
FLOOD WATCH KITTSON COUNTY TONIGHT-MONDAY.

&&

KELLENBENZ/RIDDLE
Hazardous weather outlook, Jul 10, 5:48 AM CST, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
648 AM CDT SUN JUL 10 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111147-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
648 AM CDT SUN JUL 10 2005

...A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF EASTERN
NORTH DAKOTA AND EXTREME NORTHWEST MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL NORTH
DAKOTA AND COULD MOVE INTO PORTIONS OF NORTHEAST NORTH DAKOTA AFTER
7PM THIS EVENING. THE FAVORED LOCATION WILL BE OVER THE DEVILS LAKE
BASIN AND ADJACENT PORTIONS. THE PRIMARY HAZARD WILL BE DAMAGING
WINDS AND LARGE HAIL. IN ADDITION...LOCALLY HEAVY RAINS ARE ALSO
POSSIBLE.

AN APPROACHING COLD FRONT WILL INTERACT WITH MOIST UNSTABLE AIR TO
PRODUCE THE STRONG THUNDERSTORMS.

AHEAD OF THE FRONT TODAY TEMPERATURES IN 90S WILL COMBINE WITH THE
HUMIDITY TO RAISE THE HEAT INDEX TO AROUND 100 LATER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE FROM THE RED RIVER VALLEY EASTWARD ON
MONDAY AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY APPROACH
SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS EVENING.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS      USING LOWER CASE

VOELKER

In the hours before

Special weather statement, Jul 10, 4:17 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
517 PM CDT SUN JUL 10 2005

NDZ006>007-014>015-024-110530-
BENSON ND-CAVALIER ND-EDDY ND-RAMSEY ND-TOWNER ND-

THE NATIONAL WEATHER SERVICE HAS CANCELLED SEVERE THUNDERSTORM WATCH 634
IN EFFECT UNTIL MIDNIGHT CDT MONDAY MORNING FOR THE FOLLOWING AREAS

IN NORTHEAST NORTH DAKOTA THIS WATCH NO LONGER INCLUDES THE
FOLLOWING 5 COUNTIES

BENSON                CAVALIER              EDDY
RAMSEY                TOWNER

INCLUDING THE CITIES OF DEVILS LAKE AND LANGDON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail, 4 tornado, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Benson

When
July 10, 5:45 PM CST
Where
Benson County, 4 mi SE of Esmond
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.967, -98.767

Strong rotation was also observed in the clouds.

Hail, Benson

When
July 10, 6:10 PM CST
Where
Benson County, 7 mi ENE of Esmond
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
48.967, -98.800

Dime to quarter sized hail was observed.

Hail, Benson

When
July 10, 6:20 PM CST
Where
Benson County, 3 mi S of Harlow
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.367, -99.317

Tornado, Benson

When
July 10, 6:20 PM CST to 6:21 PM CST
Where
Benson County, 4 mi NNW of Maddock
Rating
F0
Path length
0.3 mi
Path width
25 yd
Reported by
GENERAL PUBLIC
Coordinates
48.367, -99.317

Several brief touchdowns occurred in an open field.

Hail, Towner

When
July 10, 6:50 PM CST
Where
Towner County, 3 mi SSW of Perth
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.417, -97.400

Hail, Benson

When
July 10, 8:35 PM CST
Where
Benson County, 5 mi SSE of Esmond
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.450, -99.317

Tornado, Benson

When
July 10, 8:55 PM CST to 8:59 PM CST
Where
Benson County, 5 mi NE of Minnewaukan
Rating
F0
Path length
2 mi
Path width
25 yd
Reported by
GENERAL PUBLIC
Coordinates
48.000, -99.700

The tornado tracked across Big Coulee, just south of highway 19. The tornado then continued into Ramsey county.

Tornado, Ramsey

When
July 10, 9:00 PM CST to 9:03 PM CST
Where
Ramsey County, 11 mi W of Devils Lake
Rating
F0
Path length
1 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
48.067, -99.633

The tornado originated in Benson county 5 miles northeast of Minnewaukan. After crossing Big Coulee just south of highway 19, the tornado continued tracking to the east.

Thunderstorm Wind, Towner

When
July 10, 9:30 PM CST
Where
Towner County, Cando
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.117, -99.517

The wind gust was measured by a Davis wind sensor on the Cando elevator.

Flash Flood, Benson

When
July 10, 9:30 PM CST to July 11, 8:30 AM CST
Where
Benson County, 6 mi SSE of Esmond
Reported by
GENERAL PUBLIC
Coordinates
48.017, -99.567

Water ran over a county road near a coulee to the North Fork of the Sheyenne River.

Hail, Cavalier

When
July 10, 10:05 PM CST to 10:10 PM CST
Where
Cavalier County, 4 mi W of Hannah
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.683, -99.483

Most of the hail was dime to quarter size, but a few were as big as hen eggs.

Tornado, Cavalier

When
July 10, 10:10 PM CST to 10:20 PM CST
Where
Cavalier County, 5 mi W of Hannah
Rating
F1
Path length
4 mi
Path width
100 yd
Reported by
GENERAL PUBLIC
Coordinates
47.967, -99.733

The tornado tore out multiple 50 to 100 foot sections of shelterbelts along its path. Four miles west of Hannah, a television antenna was knocked over to the east, a grain dryer was knocked over to the northeast, and trees were blown down in a west-to-east pattern. The doors were also torn off a barn at the same location. Peak winds were estimated at 100 mph.

Hail, Towner

When
July 10, 10:30 PM CST
Where
Towner County, 5 mi W of Maza
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.117, -99.167

Dime to nickel sized hail fell along the Benson/Towner county line.

Hail, Benson

When
July 10, 10:30 PM CST
Where
Benson County, 8 mi NE of Leeds
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.100, -99.083

Dime to nickel sized hail fell along the Benson/Towner county line.

Flash Flood, Walsh

When
July 11, 5:00 AM CST to 4:00 PM CST
Where
Walsh County, Grafton
Reported by
LAW ENFORCEMENT
Coordinates
48.483, -99.200

Intersections were flooded in downtown Grafton.

Flash Flood, Towner

When
July 11, 5:30 AM CST to 8:30 AM CST
Where
Towner County, 6 mi WSW of Cando
Reported by
GOVT OFFICIAL
Coordinates
47.950, -99.717

Several fields were flooded. Water surrounded two farms and caused basement flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyThe tornado archive for North Dakota, 2005Warnings in North Dakota, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468481, 5468552, 5468553, 5468554, 5468555, 5468556, 5467678, 5467679, 5467680, 5467681, 5467682, 5467683, 5467684, 5467685, 5467686, 5467687.